Poppers is a slang term for the chemical class of alkyl nitrites used as a recreational drug for euphoria and for its ability to relax the smooth muscles of the body. Within the last decade, increased reports of the effects of poppers on vision loss have been mentioned in literature. The majority of cases describe focal damage to the fovea and irregularities in electroretinogram (ERG). It seems that the frequency of diagnosis of this condition is increasing. This may be in part due to the increased availability of OCT testing, as well as changes in the compound in 2006 with the substitution of isobutyl nitrite to isopropyl nitrite.
In the United States, poppers are available only for commercial purposes and may be seen in products such as room deodorizers. Health Canada has labeled poppers as a drug, and has banned any commercial sale. Europe and Australia have a higher rate of poppers use.
Within all the cases diagnosed with poppers maculopathy, patients described blurred vision, metamorphopsia, photopsia, and fluctuating vision. The range of visual decrease ranges from 20/30-20/40. Fundoscopy evaluation reveals only subtle changes with a yellow lesion at the fovea. The most useful tool is the OCT which shows a disruption in the subfoveal outer retinal layers at the IS/OS junction.
Figure 1.0: Poppers maculopathy A) Colored fundus photography of the left eye showing yellow deposits at the fovea B) OCT showing disrupted foveal photoreceptor inner-outer segment layer.
Short-term and long-term poppers users develop maculopathy, with chronic users showing a greater risk of greater and longer-lasting vision loss. It is unknown whether long term vision loss is permanent.
ERG testing also shows decreased signal which suggests that poppers extend beyond the macula and cause retinopathy in addition to maculopathy.
In 2012, a Global Drug Survey (GDS) was done, and received responses from 5152 with a history of poppers use. When asked questions on whether poppers affected their eyesight, 2.2% responded yes, and 10% said maybe. The symptoms most reported were, in order:
- blurred vision
- fluctuating vision in the hours/days after using poppers
- patch in the centre of the vision
- flashing lights
There are two mechanisms regarding the pathogenesis of nitric oxide toxicity and how it affects photoreceptors.
- Photic injury from nitric oxide that increases photosensitivity. Nitric oxide is a potent vasodilator that causes acute changes in ocular perfusion levels leading to retinal injury. Cases of patients with complete recovery after 3-6 months have been reported after drug cessation and oral lutein supplementation.
- Another theory is photoreceptor damage due to the vasodilator effects of nitrous oxide.
There is currently no treatment regiment and the prognosis is guarded. Patient history is important for identifying poppers as a possible cause of acute vision loss. And OCT continues to be an excellent tool to evaluate changes in the retinal layers, especially for diseases with subtle changes such as poppers maculopathy.